Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 70, NWS Flagstaff, AZ

September 9, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 9, 2006, 11:29 AM MST for Yavapai County, Arizona. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2006, 11:29 AM MST (18:29 UTC)
Expired
Sep 9, 2006, 12:45 PM MST
In force
76 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 091836
FFWFGZ
AZC025-092045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 145 PM MST

* AT 1124 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE HASSAYAMPA RIVER AND         
  MARTINEZ CREEK AREA NORTH OF WICKENBURG IN YAVAPAI COUNTY.         
  ALTHOUGH THE HEAVY RAINFALL HAS ENDED OVER THIS AREA...HIGH FLOWS  
  IN THE CREEKS AND RIVERS ARE EXPECTED TO CONTINUE. LAW ENFORCEMENT 
  HAS ALSO REPORTED THAT RINCON ROAD AND HIGHWAY 93 IS STILL CLOSED 
  DUE TO FLOODING AND IT IS NOT KNOWN WHEN THE ROADS WILL REOPEN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGONER

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3403 11280 3401 11275 3401 11265 3408 11253
      3422 11250 3429 11257 3426 11270 3412 11282

$$
1 follow-up statement
000 
WGUS75 KFGZ 091956
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1250 PM MST SAT SEP 9 2006

AZC025-092000-
YAVAPAI AZ-
1250 PM MST SAT SEP 9 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
YAVAPAI COUNTY...

RAIN HAD ENDED EARLIER THIS MORNING AND RUNOFF HAS DIMINISHED 
GREATLY OVER THE HASSAYAMPA RIVER AND MARTINEZ CREEK AREA NORTH OF 
WICKENBURG. WATER FLOWING IN AREA CREEKS AND STREAMS WILL RUN HIGH 
FOR THE NEXT FEW HOURS BUT THE THREAT FOR FLASH FLOODING HAS ENDED. 
THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3403 11280 3401 11275 3401 11265 3408 11253
      3422 11250 3429 11257 3426 11270 3412 11282

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:35 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 9, 9:35 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SAT SEP 09 2006

.SYNOPSIS...A MOIST...COOL...AND UNSTABLE AIRMASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. A LOW PRESSURE SYSTEM WILL MOVE
IN FROM THE NORTH ON SUNDAY AND MONDAY DECREASING STABILITY AND
INCREASING CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...A SHORTWAVE TROUGH IS SLOWLY MOVING THROUGH NORTHERN
ARIZONA TODAY. THIS SYSTEM CREATED THE INSTABILITY FOR THE
THUNDERSTORMS TO DEVELOP IN YAVAPAI COUNTY EARLIER THIS MORNING. AS
THIS TROUGH MOVES EASTWARD EXPECT ENHANCED CONVECTION IN NORTHERN
GILA COUNTY...THE MOGOLLON RIM AND THE WHITE MOUNTAINS AREAS.

SUNDAY THROUGH TUESDAY...ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED
TROUGH MOVES INTO NORTHERN ARIZONA DECREASING STABILITY AND
ENHANCING CONVECTIVE ACTIVITY. EXPECT SCATTERED THUNDERSTORM
ACTIVITY TO CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS.
THUNDERSTORM COVERAGE WILL DECREASE SLIGHTLY BUT SHOULD CONTINUE
THROUGH THE NIGHT.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT THUNDERSTORMS WITH LOCAL CIGS
AROUND 2K TO 3K FT AGL WITH VSBYS AOB 2SM WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. ACTIVITY SHOULD BECOME ISOLATED AFT
04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

STAUDENMAIER

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 9, 10:00 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT SEP 9 2006

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SHORT WAVE TROUGH THAT HELPED PRODUCE LATE NIGHT THUNDERSTORM
ACTIVITY OVER YAVAPAI COUNTY WILL CONTINUE TO MOVE EASTWARD ENHANCING
CONVECTION THIS MORNING IN NORTHERN GILA COUNTY AND OVER THE EASTERN
MOGOLLON RIM. BY AFTERNOON THIS TROUGH SHOULD IMPACT THE WHITE
MOUNTAINS WITH INCREASED RAIN SHOWER AND THUNDERSTORM COVERAGE.

ANOTHER AREA OF INSTABILITY WILL REMAIN NORTH OF THE STATE INCREASING
CHANCES FOR THUNDERSTORMS AND HEAVY RAIN SHOWERS IN THE NORTHERN MOST
FORECAST ZONES ALONG THE UTAH ARIZONA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT CONTINUED THUNDERSTORMS FOR THE NEXT SEVEN DAYS WITH A LOW
PRESSURE SYSTEM MOVING INTO THE STATE LATE SUNDAY THROUGH
TUESDAY...THIS SYSTEM WILL ENHANCE THUNDERSTORM COVERAGE DURING THE DAY
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. THE PUBLIC IS
ENCOURAGED TO PASS ALONG SIGNIFICANT WEATHER OBSERVATIONS TO LOCAL
POLICE OFFICES.

BOHLIN

In the hours before

Local storm report, Sep 9, 10:31 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1031 AM MST SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      7 NE GRAND CANYON VILLA 36.12N 112.07W
09/09/2006                   COCONINO           AZ   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN MANZANETA CREEK TRIBUTARY OF
            BRIGHT ANGEL CREEK.

0820 AM     FLASH FLOOD      7 NE GRAND CANYON VILLA 36.12N 112.07W
09/09/2006                   COCONINO           AZ   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN BRIGHT ANGEL CREEK ALONG
            BRIGHT ANGEL TRAIL.

0710 AM     FLASH FLOOD      19 SW WAGONER           34.02N 112.77W
09/09/2006                   YAVAPAI            AZ   LAW ENFORCEMENT

            HIGHWAY 93 AND RINCON ROAD CLOSED DUE TO FLASH FLOODING.
            MOTORIST STRANDED IN CAR.

&&

TOMC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Sep 9, 5:48 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:18 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:33 AM MSTFlash Flood WarningFGZYavapai27 min
Sep 9, 6:44 AM MSTSevere Thunderstorm WarningFGZYavapai46 min
Sep 9, 7:13 AM MSTFlash Flood WarningFGZCoconino32 min
Sep 9, 7:45 AM MSTFlash Flood WarningFGZYavapai60 min
Sep 9, 8:37 AM MSTFlash Flood WarningFGZCoconino8 min
Sep 9, 9:40 AM MSTFlash Flood WarningFGZYavapai65 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.